Maine, 2002High Wind in Maine, November 17 to 18, 2002
November 17 to 18, 2002 · NWS CAR · 1 event in 1 county or zone
with gusts from 60 to around 70 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure tracking through the Gulf of Maine to the Maritimes produced sustained winds of 35 to 45 mph...with gusts from 60 to around 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 17, 3:27 PM EST, 33 minutes earlier.
Area forecast discussion, Nov 17, 3:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
327 PM EST SUN NOV 17 2002
.SYNOPSIS...STRONG LOW PRESSURE WILL TRACK ALONG THE EAST COAST THIS
EVENING...ACROSS THE GULF OF MAINE TONIGHT AND INTO EASTERN NEW BRUNSWICK BY
MONDAY AFTERNOON. SIGNIFICANT SNOW AND ICE WILL ACCOMPANY THIS SYSTEM FOR
MUCH OF MAINE. WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY.
DISCUSSION...
HEADLINES: MAJOR CHANGE THIS PACKAGE WILL BE TO HOLD ONTO MIXED
PRECIPITATION LONGER DOWNEAST...AND TO BUMP UP SNOW ACCUMULATIONS IN
NORTHERN MAINE.
MODELS: ETA/AVN FAIRLY SIMILAR IN THE SHORT TERM. ETA SEEMS TO HAVE A
BETTER HANDLE ON TWO LOW PRESSURE SYSTEMS...ONE BEING NEAR CAPE COD...AND
ANOTHER LOW OFF THE VIRGINIA COAST. IN SHORT TERM WILL USE ETA/RUC...WHICH
KEY ON THE VIRGINIA COAST LOW...INTENSIFYING IT TRACKS ACROSS THE EASTERN
TIP OF MAINE. THE MAJOR PROBLEM WITH ALL THE MODELS IS THAT THEY ARE TOO
AGGRESSIVE BRINGING IN WARM AIR IN THE 850-700 MB LEVELS.
DYNAMICS: BEST DYNAMICS (PRIMARILY WARM AIR ADVECTION) ARE SHIFTING NORTH
ACROSS NORTHERN MAINE...WITH A LULL EXPECTED THIS EVENING. THEN ANOTHER
LARGE AREA OF LIFT WILL MOVE IN LATE THIS EVENING WITH THE SECONDARY LOW.
QPF: ETA/AVN SHOW QPF/S IN THE 1-1.5 INCH RANGE IN NORTHERN MAINE THROUGH
TOMORROW. GEM/UKMET A BIT LOWER. ALSO...LOWER QPFS IN THE .50 RANGE
DOWNEAST. BASED ON HOW MODELS HANDLED FIRST WAVE...AND UPSTREAM RADARS...
FEEL THE ETA/AVN QPFS SEEM JUSTIFIED.
CONCLUSIONS: WITH GENEROUS QPF/S LIKELY AND COLD AIR EXPECTED TO REMAIN
IN PLACE...EXPECT A MAJOR SNOW FALL IN NORTHWESTERN MAINE. AMOUNTS WILL
DROP OFF SOUTH OF A CAR-GNR LINE AS MIXING WITH SLEET/FREEZING RAIN LIMITS
ACCUMULATION TONIGHT. HOWEVER...EXPECT PRECIPITATION TO CHANGE BACK TO
ALL SNOW AT THE END OF THE EVENT AS THE LOW INTENSIFIES AND WRAPS MOISTURE
BACK.
LOOKING AHEAD: WEAK LOW PRESSURE SYSTEM CROSSES MAINE TUESDAY
NIGHT...WILL CARRY CHANCE POPS. NEXT EVENT WILL BE THURSDAY AND
FRIDAY. SHORTWAVE ENTERS THE TROF OVER NEW ENGLAND. AVN/GEM
TRACK SURFACE LOW SOUTH OF MAINE THURSDAY...WITH UKMET/EUROPEAN
TRACKING THE LOW OVER NORTHERN MAINE. THEN MODEL SOLUTIONS CONVERGE IN
INTENSIFYING THE LOW NEAR EASTERN NEW BRUNSWICK ON FRIDAY (GEM TO 971 MB).
HAVE ENOUGH CONFIDENCE TO RAISE GO WITH LIKELY POPS. WILL TAKE CONSENSUS
TRACK...WITH SNOW LIKELY NORTH AND RAIN OR SNOW SOUTH. COLD AIR AND HIGH
PRESSURE BUILD BEHIND THE LOW SATURDAY...WITH THE MRF SHOWING WEAK
LOW PRESSURE APPROACHING SUNDAY. NEW MEX WARMER THAN YESTERDAY/S BUT WILL
KEEP TEMPS WHERE THEY ARE ANTICIPATING AN UNSEASONABLY EARLY SNOW PACK.
COORDINATION: WRKZFP/GFE GRIDS AVAILABLE.
COASTAL WATERS: WINDS HAVE DROPPED JUST ENOUGH TO LOWER HEADLINES TO A
STRONG GALE. EXPECT WINDS TO DROP LATE TONIGHT AND THEN GALE CONDITIONS
EXPECTED AGAIN LATE MON AND MON NIGHT.
.CAR...WINTER STORM WARNING TONIGHT THROUGH MON: ZONES 1>6/10-31
WINTER STORM WARNING TONIGHT: ZONES 11/32/15>17.
GALE WARNING FOR THE COASTAL WATERS
APFFELHazardous weather outlook, Nov 17, 7:00 AM EST, 9 hours before
MEZ001>006-010-011-015>017-029>032-171330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
700 AM EST SUN NOV 17 2002
HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK... HANCOCK... NORTHERN SOMERSET...
PENOBSCOT... PISCATAQUIS... WASHINGTON.
.DAY ONE...
A STRONG STORM MOVING UP THE EAST COAST WILL CONTINUE TO SPREAD
SNOW...SLEET AND FREEZING RAIN ACROSS THE AREA TODAY. AS
WARM...MOIST AIR MOVES IN ALOFT...COLD AIR WILL MAINTAIN ITS GRIP
IN THE LOW LEVELS. THIS WILL RESULT IN AN EXTENSIVE COVERAGE OF
SLEET AND FREEZING RAIN OVER MUCH OF THE AREA. TRAVEL WILL BECOME
VERY HAZARDOUS AS SLEET AND ICE BUILDS UP ON ROADWAYS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT ACCUMULATIONS OF ICE AND
SNOW...ESPECIALLY SNOWFALL AMOUNTS OF 7 INCHES OR MORE...AND ICE
ACCUMULATIONS OF A HALF INCH OR MORE.
...DAY TWO THROUGH SEVEN...
SOME LIGHT SNOW MAY AFFECT THE AREA TUESDAY NIGHT...THEN ANOTHER BIG
STORM MAY BRING SNOW OR RAIN THURSDAY NIGHT INTO FRIDAY.
FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.
MCB
High Wind, Coastal Washington
- When
- November 17, 4:00 PM EST to November 18, 2:00 AM EST
- Where
- Coastal Washington forecast zone
- Measured
- 62 kt (71 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in New York, November 17, 2002$270,000 · 24 events
- Ice Storm in New York, November 17, 2002$210,000 · 5 events
- Winter Storm in Vermont, November 17 to 18, 2002$45,000 · 9 events
- Winter Storm in Vermont, November 17, 2002$30,000 · 2 events
- Winter Storm in New York, November 17 to 18, 2002$20,000 · 4 events
- Winter Storm in Maine, November 17 to 18, 200212 events
- Heavy Snow and Strong Wind in North Carolina, November 17, 200210 events
- Flash Flooding in Pennsylvania, November 17, 20024 events
- Blizzard and High Wind in Alaska, November 17 to 18, 200257 kt wind · 3 events
- Winter Weather in New York, November 17 to 18, 2002$2,000 · 2 events
- Winter Storm in Vermont, November 17 to 18, 2002$10,000 · 2 events
- Winter Storm in New York, November 17 to 18, 2002$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323439.